Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 47, NWS San Angelo, TX

May 3, 2012Haskell County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 3, 2012, 8:15 PM CDT for Haskell County, Texas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 8:15 PM CDT (01:15 UTC)
Expired
May 3, 2012, 8:45 PM CDT
In force
30 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Haskell County, TX

The radar

The Dyess AFB radar (KDYX), 87 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:19 PM CDTHAIL 1.52 N Rule, TXMARBLE TO PING PONG BALL SIZE HAIL REPORTED JUST NORTH OF RULE.
May 3, 8:25 PM CDTHAIL 1.756 Ne Rule, TXPENNY TO GOLF BALL SIZE HAIL ALONG FARM TO MARKET 2407 NORTH OF COUNTY ROAD 129

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS54 KSJT 040115
SVRSJT
TXC207-040145-
/O.NEW.KSJT.SV.W.0047.120504T0115Z-120504T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
815 PM CDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HASKELL COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 845 PM CDT

* AT 806 PM CDT...A SEVERE THUNDERSTORM WAS 4 MILES NORTHEAST OF
  RULE...OR 7 MILES NORTHWEST OF HASKELL...MOVING EAST AT 20 MPH.

  STORM HAZARDS INCLUDE...
  GOLF BALL SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  NUMEROUS VEHICLE DENTS...
  MODERATE TO SIGNIFICANT ROOF AND PLASTIC SIGN DAMAGE...
  SOME EXPOSED HOME AND VEHICLE WINDOWS WILL CRACK OR BREAK...
  INJURY TO UNPROTECTED PEOPLE AND ANIMALS...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HASKELL BY 820 PM CDT...
  WEINERT BY 825 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN STONEWALL WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3307 9957 3314 9999 3332 9999 3340 9961
TIME...MOT...LOC 0112Z 270DEG 23KT 3322 9978

$$

HUBER
1 follow-up statement
738 
WWUS54 KSJT 040139
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
839 PM CDT THU MAY 3 2012

TXC207-040145-
/O.CON.KSJT.SV.W.0047.000000T0000Z-120504T0145Z/
HASKELL TX-
839 PM CDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL HASKELL COUNTY...

AT 834 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF WEINERT...OR 8 MILES NORTHEAST OF HASKELL...MOVING EAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES...
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF CENTRAL HASKELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED 6 MILES NORTHEAST OF RULE 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3334 9988 3340 9961 3307 9957 3312 9986
TIME...MOT...LOC 0138Z 270DEG 23KT 3322 9958

$$

HUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:40 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 3, 6:40 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT THU MAY 3 2012

.DISCUSSION...

LOOK FOR MVFR CEILINGS TO RETURN TO WEST CENTRAL TEXAS TONIGHT.
PLEASE SEE THE BELOW AVIATION FOR DETAILS.

&&

.AVIATION...

MODELS CONTINUE TO BRING STRATUS BACK TO WEST CENTRAL TEXAS
OVERNIGHT. TIMING OF MVFR CEILING RETURN WILL BE SIMILAR TO
YESTERDAY. MODELS DO INDICATE STRATUS MAY NOT ADVANCE AS FAR AS
THE BIG COUNTRY. THUS...EXPECT VFR CONDITIONS AT ABILENE FOR THE
NEXT 24 HOURS. SURFACE WINDS WILL ALSO BE A REPEAT OF THE LAST 24
HOURS. A LOW-LEVEL JET WILL LIKELY DEVELOP AGAIN OVERNIGHT.
THUS...LOW-LEVEL WIND SHEAR MAY BE A CONCERN FOR THE SOUTHERN
TERMINALS.

HUBER

&&

.PREV DISCUSSION... /ISSUED 358 PM CDT THU MAY 3 2012/

SHORT TERM...
DRYLINE HAS MADE STEADY PROGRESS INTO OUR EXTREME WESTERN COUNTIES
THIS AFTERNOON. EXPECT THE DRYLINE TO MAKE A BIT MORE PROGRESS EAST
LATE THIS AFTERNOON...TO JUST WEST OF OZONA...TO MERTZON TO NEAR
SWEETWATER...BEFORE BEGINNING TO SLOWLY RETREAT WEST. AFTER TAKING A
LOOK AT THE LATEST SPC MESOANALYSIS...SBCAPE VALUES OF 3000-4500 ARE
IN PLACE AHEAD OF THE DRYLINE OVER PARTS OF THE BIG COUNTRY...CONCHO
VALLEY AND NORTHERN EDWARDS PLATEAU...WITH 0-6 KM BULK SHEAR VALUES
AROUND 30 KNOTS. IN ADDITION...WATER VAPOR IMAGERY SHOWS A FAIRLY
POTENT SHORTWAVE TROUGH OVER THE NORTHERN STATE OF CHIHUAHUA ABOUT
TO MOVE INTO FAR WESTERN TEXAS AND EVENTUALLY SOUTHEAST NEW MEXICO.
ALTHOUGH THE BEST LIFT WITH THIS SHORTWAVE WILL LIKELY REMAIN JUST
WEST OF OUR AREA...ENOUGH LIFT FROM THIS FEATURE WILL LIKELY AID IN
THE DEVELOPMENT OF AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS ALONG
THE DRYLINE THIS EVENING. MODELS ARE NOT VERY OPTIMISTIC IN BREAKING
OUT PRECIPITATION ALONG THE DRYLINE LATER THIS AFTERNOON AND
EVENING...BUT GIVEN THE AFOREMENTIONED FACTORS AND A FAIRLY WEAK
CAP...BELIEVE ISOLATED CONVECTION WILL BE POSSIBLE. KEPT THE BEST
CHANCE OVER THE SOUTHWEST COUNTIES...CLOSER TO THE DRYLINE AND TRACK
OF THE SHORTWAVE TROUGH...TAPERING OFF TO THE EAST. A FEW OF THESE
STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN HAZARDS. MOST OF THE CONVECTION WILL LIKELY
DISSIPATE BY 06Z.

ON FRIDAY...ANOTHER UNSEASONABLY HOT DAY IS FORECAST WITH HIGH
TEMPERATURES IN THE MID TO UPPER 90S. THE DRYLINE IS ONCE AGAIN
EXPECTED TO MOVE INTO OUR WESTERN COUNTIES BY LATE AFTERNOON. A
FAIRLY UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF THE
BOUNDARY...WITH SHOWER AND THUNDERSTORM DEVELOPMENT POSSIBLE. AT
THIS TIME...THE MAJORITY OF THE CONVECTION LOOKS TO DEVELOP AROUND
23Z AND BEYOND...SO HAVE LEFT PRECIPITATION CHANCES AT SLIGHT CHANCE
FOR TOMORROW AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE.

LONG TERM...
AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH THE LONG TERM
PERIOD. WE WILL SEE POSSIBLE DRYLINE STORMS FRIDAY EVENING WITH
A SLIGHTLY BETTER CHANCE OF STORMS SATURDAY EVENING AS A STRONGER
SHORT WAVE MOVES ACROSS THE AREA. KEPT POPS IN THE SLIGHT CHANCE
RANGE FRIDAY EVENING AND INCREASED POPS TO 30 PERCENT SATURDAY
EVENING. ANY STORMS THAT MANAGE TO DEVELOP EITHER DAY WILL HAVE
THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREAT.

LOOKS LIKE A BREAK IN CONVECTION FOR SUNDAY BUT THEN THE FOCUS
WILL BE ON THE COLD FRONT THAT IS PROGGED TO MOVE ACROSS WEST
CENTRAL TEXAS SUNDAY NIGHT AND MONDAY. THE FRONT IS EXPECTED TO
STALL ALONG OR JUST SOUTH OF THE 1-10 CORRIDOR THROUGH MID WEEK.
MEDIUM RANGE MODELS CONTINUE TO SHOW A SOUTHERN STREAM UPPER LOW
APPROACHING FROM THE BAHA REGION WEDNESDAY INTO THE THURSDAY TIME
FRAME. THE COMBINATION OF THE FRONTAL POSITION AND SUPPORT FROM
THE UPPER LOW WILL BRING POSSIBLE RAINFALL TO THE AREA AND COOLER
TEMPERATURES MONDAY THROUGH THE MIDDLE OF NEXT WEEK. QUITE A BIT
UNCERTAINTY EXISTS WITH THIS SCENARIO SO KEPT POPS LOW THROUGH THE
MIDDLE OF NEXT WEEK AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  95  72  97  68 /  20  20  20  20  20
SAN ANGELO 	 69  97  70  97  69 /  30  20  20  20  30
JUNCTION 	 68  93  71  95  70 /  20  10  20  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HUBER
Hazardous weather outlook, May 3, 2:45 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 PM CDT THU MAY 3 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
245 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND SOUTH OF A STERLING CITY...TO
SWEETWATER...TO COLEMAN LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL WEST
CENTRAL TEXAS...FRIDAY AND SATURDAY. THE MAIN HAZARDS WILL
CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY ALSO BE NEEDED FRIDAY INTO SATURDAY.

DANIELS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:13 PM CDTSevere Thunderstorm WarningSJTHaskell62 min
May 3, 8:36 PM CDTSevere Thunderstorm WarningSJTSterling39 min
May 3, 8:48 PM CDTSevere Thunderstorm WarningSJTHaskell42 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningSJTHaskell28 min
May 3, 10:25 PM CDTSevere Thunderstorm WarningSJTThrockmorton35 min
May 4, 4:12 PM CDTSevere Thunderstorm WarningSJTThrockmorton18 min
May 4, 4:27 PM CDTSpecial Weather StatementSJTShackelford33 min
May 4, 4:37 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton38 min
May 4, 4:54 PM CDTSpecial Weather StatementSJTTaylor66 min
May 4, 5:08 PM CDTSevere Thunderstorm WarningSJTTaylor52 min
May 4, 5:12 PM CDTSevere Thunderstorm WarningSJTShackelford63 min
May 4, 5:57 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor63 min
May 4, 6:00 PM CDTSpecial Weather StatementSJTRunnels30 min
May 4, 6:06 PM CDTSevere Thunderstorm WarningSJTRunnels39 min
May 4, 6:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford45 min
May 4, 6:17 PM CDTSpecial Weather StatementSJTRunnels58 min
May 4, 6:49 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman41 min
May 4, 6:57 PM CDTSpecial Weather StatementSJTRunnels48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.